Arizona, 2009Dust Storm in Arizona, August 4, 2009
August 4, 2009 · NWS TWC · 1 event in 1 county or zone
With high pressure aloft still centered in northern New Mexico, easterly flow was maintained for southeast Arizona. The atmosphere was unseasonably dry with limited moisture available.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With high pressure aloft still centered in northern New Mexico, easterly flow was maintained for southeast Arizona. The atmosphere was unseasonably dry with limited moisture available. Thunderstorms that initiated near the White Mountains remained rather weak, but their outflows generated areas of blowing dust as they propagated to the southwest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 4, 2:40 PM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 4, 2:40 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST TUE AUG 4 2009
.SYNOPSIS...UPPER LEVEL HIGH PRESSURE WILL REMAIN CENTERED OVER NEW
MEXICO THROUGH AT LEAST THURSDAY AFTERNOON...ALLOWING FOR FAVORABLE
MONSOONAL FLOW ACROSS THE REGION. THE SOUTHEASTERLY FLOW ALOFT WILL
ADVECT MOISTURE FROM NORTHERN SONORA INTO SOUTHEAST ARIZONA DURING
THIS TIME FRAME...ALONG WITH WELL ABOVE NORMAL TEMPERATURES. AN
UNSEASONABLY STRONG LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST
WILL MOVE INLAND EARLY THURSDAY AS THE HIGH PRESSURE SYSTEM MOVES
EAST. THIS WILL USHER IN NEAR NORMAL TEMPERATURES AND DRIER AIR FOR
THE WEEKEND.
&&
.DISCUSSION...THUNDERSTORMS BEGINNING TO FIRE OVER HIGHER TERRAIN OF
THE EASTERN CWA. MOISTURE HOLDING A BIT BETTER THAN I WOULD HAVE
THOUGHT...WITH DEWPOINTS STILL IN THE LOWER 50S MOST AREAS. THIS IS
DUE TO MOISTURE ADVECTING FROM THE WESTERN DESERTS DUE TO MORNING
GULF SURGE. STILL...EXPECT DEWPOINTS TO DROP INTO THE MID 40S BY
LATE AFTERNOON. CONVECTION ALSO SHOWING ORGANIZATION OVER THE RIM
WITH POTENTIAL RIM OUTFLOW SPREADING SOUTHWEST THIS AFTERNOON. WILL
HAVE TO WATCH HOW RIM OUTFLOW INTERACTS WITH STORMS FIRING OVER
HIGHER TERRAIN AREAS OF GRAHAM AND COCHISE COUNTIES.
UNSEASONABLY STRONG UPPER LOW IS SEVERAL HUNDRED MILES WEST OF SAN
FRANSISCO. UPPER HIGH CONTINUES ITS SLOW MIGRATION NORTHEASTWARD AND
IS CURRENTLY OVER WESTERN NEW MEXICO BETWEEN GRANTS AND RESERVE. THE
HIGH IS PROGGED TO SHIFT EAST ON WEDNESDAY TO A POSITION OVER
EASTERN NEW MEXICO...AS INVERTED TROUGH CURRENTLY OVER EASTERN
CHIHUAHUA MOVES NORTHWEST INTO NORTHERN SONORA.
A RATHER COMPLICATED CONVECTIVE FORECAST TODAY. STRONG CONVECTION
OVERNIGHT IN SONORA HAS PUSHED MOISTURE NORTHWARD INTO SOUTHEAST
ARIZONA WITH DEWPOINTS UP 5-10 DEGREES VERSUS YESTERDAY AT THIS
TIME. A SURGE OF MOISTURE HAS ALSO MOVED UP THE GULF OF CALIFORNIA
AS NOTED ON YUMA OBS AND WIND PROFILE DATA...HOWEVER THIS SURGE IS
RATHER SHALLOW...ONLY UP TO 3000-4000 FT MSL. THE 12Z TUS SOUNDING
OFFERS SOME GOOD THINGS AND BAD THINGS FOR AFTERNOON CONVECTION.
FIRST THE GOOD...MOISTURE INCREASE SHOWS PWAT VALUES NOW AROUND 1.40
INCHES...AS SUPPORTED BY GOES PWAT DATA...WITH SIGNIFICANT
MOISTENING BETWEEN 12000-22000 FT. THE FLOW IS AS GOOD AS WE HAVE
SEEN IN SEVERAL WEEKS WITH ABOUT 20 KTS BETWEEN 600-450 MB. THE
SHEAR IS ALSO VERY GOOD WITH NORTHWEST FLOW UP TO 700 MB...EAST FROM
700-400 MB AND WEST ABOVE 300 MB WITH GOOD SPEEDS. NOW THE BAD AN
UGLY INVERSION HAS DEVELOPED AROUND 450 MB AND WILL BE HARD TO
OVERCOME. WHILE MOISTURE HAS INCREASED AT THE SURFACE AND AT
MID-LEVELS IT IS STILL ON THE DRY SIDE BETWEEN 800-700 MB AND THIS
LAYER WILL LIKELY MIX OUR SURFACE DEWPOINT INTO THE MID 40S AGAIN.
THIS LEAVES VERY LITTLE CAPE FOR THE VALLEYS TO WORK WITH AND THE
GULF SURGE IS PROBABLY TOO SHALLOW TO MAINTAIN LOW-LEVEL MOISTURE.
EXPECT AN OVERALL INCREASE IN CONVECTION TODAY WITH BETTER
ORGANIZATION...HOWEVER ACTIVITY WILL STRUGGLE OVER VALLEY LOCATIONS
WITH MAIN THREAT STRONG OUTFLOW WINDS AND DUST STORM POSSIBILITIES.
THE BEST ACTIVITY WILL LIKELY BE OVER SANTA CRUZ COUNTY...WHERE I
ANTICIPATE THE INVERSION TO BE WEAKER AND OVER GREENLEE
COUNTY...WHERE RIM OUTFLOW MAY ORGANIZE.
MUCH BETTER CONVECTIVE SET UP ON WEDNESDAY AS INVERTED TROUGH PUSHES
INTO NORTHERN SONORA. THIS SHOULD HELP WEAKEN INVERSION AND MOISTURE
SHOULD CONTINUE INCREASING AS FLOW/SHEAR PROFILE REMAINS FAVORABLE.
WILL UP POPS ON WEDNESDAY TO STANDARD MONSOON CLIMO POPS. MADE A
MORNING UPDATE TO INCREASE DEWPOINTS WITH GULF SURGE AND UPPED POPS
TO SCATTERED CATEGORY OVER ALL OF SANTA CRUZ COUNTY.
UPPER LOW WILL PUSH ACROSS THE GREAT BASIN OVER THE WEEKEND. THIS
WILL BRING A HOSTILE SOUTHWESTERLY MONSOON FLOW PATTERN BACK TO THE
AREA...WITH MOISTURE LEVELS FALLING ASTONISHINGLY LOW. THE GFS PROGS
PWAT VALUES BELOW 0.50...AN APRIL PATTERN IN EARLY AUGUST. WILL KEEP
STORMS CONFINED TO THE FAR SOUTHEAST OVER THE WEEKEND AND THIS IS
PROBABLY OPTIMISTIC.
&&
.AVIATION...ISOLATED-SCATTERED TSRA/SHRA WILL OCCUR DURING
THE 18Z-05Z PERIOD. CLOUD BASES GENERALLY 9-12K FT AGL THOUGH
CEILINGS AROUND 3-5K FT AGL NEAR TSRA/SHRA. SURFACE WINDS WLY/NWLY
5-15 KTS DURING THE 18Z-05Z PERIOD. GUSTY/ERRATIC SURFACE WINDS
VICINITY TSRA. WINDS BECOMING SOUTHEAST LESS THAN 10 KTS AFTER 05Z.
SCT-BKN SKIES 10-15K AFTER 05Z. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.
&&
.FIRE WEATHER...WHILE CONDITIONS REMAIN DRIER THAN WHAT IS TYPICALLY
EXPECTED THIS TIME OF YEAR...RH VALUES OVER MUCH OF SOUTHEAST
ARIZONA WILL STAY OVER RED FLAG THRESHOLDS. PORTIONS OF GRAHAM...
SOUTHEASTERN PINAL AND NORTHERN PIMA COUNTY WILL SEE AFTERNOON MIN
RH VALUES LESS THAN 15 PERCENT. WINDS WILL NOT BE AN ISSUE FOR MUCH
OF THE REMAINDER OF THE WEEK. HOWEVER...A TROF OFF THE PACIFIC COAST
WILL TIGHTEN GRADIENTS OVER SE AZ FOR THURSDAY INTO FRIDAY. THIS
TROF WILL HAVE MINIMAL IMPACT ON RH VALUES...BUT WILL INCREASE
WINDS SOMEWHAT. TO WHAT DEGREE REMAINS A QUESTION UNTIL THIS FEATURE
ENTERS INTO THE REALM OF THE NEAR TERM MODELS. ONCE THIS TROF PASSES
FOR THE START OF NEXT WEEK...MOISTURE IS TRENDED TO INCREASE ONCE
MORE...BUT AS TO HOW THAT PERTAINS TO REEMERGENCE OF DAILY AFTERNOON
AND EVENING SHOWER AND THUNDERSTORM ACTIVITY...AGAIN...IS BETTER
LEFT UNANSWERED FOR NOW...ALLOWING FOR MODEL DATA TO CRYSTALLIZE
AROUND A SOLUTION.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
SHOEMAKER
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 12:06 PM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1206 PM MST TUE AUG 4 2009
AZZ019-029>035-051915-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1206 PM MST TUE AUG 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH PRESSURE CENTERED OVER WEST CENTRAL NEW MEXICO THIS MORNING
HAS RESULTED IN AN EASTERLY FLOW INTO SOUTHEAST ARIZONA. A MOIST
OUTFLOW FROM CONVECTION IN SONORA MEXICO LAST EVENING PUSHED INTO
THE AREA FROM THE SOUTH OVERNIGHT. ALTHOUGH THIS HAS MOISTENED UP
THE LOWER LEVELS...THIS MOISTURE IS RATHER SHALLOW. IT WILL BE
ENOUGH MOISTURE HOWEVER TO ALLOW ISOLATED THUNDERSTORM ACTIVITY TO
DEVELOP THIS AFTERNOON AND EVENING...ESPECIALLY HIGHER TERRAIN
SOUTHEAST OF TUCSON. ALTHOUGH AN INCREASING MID LEVEL EASTERLY
FLOW THIS AFTERNOON SHOULD ALLOW FOR A FEW THUNDERSTORMS TO
ORGANIZE INTO CLUSTERS...MOST THUNDERSTORMS WILL BE PULSE-TYPE IN
NATURE. GIVEN THE FAIRLY DRY AIRMASS...THE MAIN THREAT FROM THESE
STORMS TODAY WILL BE DAMAGING THUNDERSTORM WINDS AND BLOWING DUST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH PRESSURE ALOFT WILL REMAIN CENTERED IN NEW MEXICO THROUGH
THURSDAY...MAINTAINING SOUTHERLY FLOW OVER SOUTHEAST ARIZONA. THIS
FLOW WILL HELP IMPORT ENOUGH MOISTURE FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS MAINLY AFTERNOON AND EVENING HOURS. AS A
TROUGH OF LOW PRESSURE PUSHES THROUGH THE GREAT BASIN THURSDAY AND
FRIDAY...MOISTURE WILL SHIFT EASTWARD FOR A DECREASING CHANCE OF
THUNDERSTORMS AND A FEW DEGREES OF COOLING BY THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Dust Storm, Upper Gila River Valley
- When
- August 4, 5:20 PM MST to 6:00 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Trained Spotter
A trained spotter reported visibility less than 50 feet in blowing dust along U.S. Highway 191 south of Safford. Wind gusts of 50-55 mph were reported by ASOS and trained spotters in the Safford area.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 4, 2009$45 million · 61 kt wind · 37 events
- Hail and Damaging Winds in Illinois, August 4, 20091 injured · $881,000 · 61 kt wind · 47 events
- Tornado and Flash Flood in Indiana, August 4, 20091 injured · $338,000 · EF1 · 40 events
- Tornado and Flash Flood in Kentucky, August 4, 20091 injured · $741,000 · EF0 · 21 events
- Hail and Damaging Winds in Nebraska, August 4, 2009$1.1 million · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in Tennessee, August 4, 20091 injured · $306,000 · 90 kt wind · 13 events
- Flash Flooding and Flood in Kentucky, August 4 to 5, 2009$161,000 · 55 kt wind · 21 events
- Hail and Damaging Winds in Georgia, August 4, 20091 injured · $130,000 · 1 in hail · 6 events
- Flash Flood and Hail in Missouri, August 4, 2009$135,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Tennessee, August 4, 2009$99,000 · 1 in hail · 16 events
- Lightning Strike in Georgia, August 4, 2009$200,000 · 1 event
- Flash Flooding and Flooding in Indiana, August 4 to 5, 2009$111,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177747.